Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Quad Cities, IA

June 9, 2018McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 9, 2018, 11:45 AM CDT for McDonough County, Illinois. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 11:45 AM CDT (16:45 UTC)
Expired
Jun 9, 2018, 12:05 PM CDT
In force
20 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County McDonough County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 11:45 AM CDTHAIL 12 Wsw Industry, ILHAIL UP TO QUARTER SIZE, MOST WAS SMALLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS53 KDVN 091645
SVRDVN
ILC109-091730-
/O.NEW.KDVN.SV.W.0048.180609T1645Z-180609T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1145 AM CDT SAT JUN 9 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern McDonough County in west central Illinois...

* Until 1230 PM CDT.

* At 1145 AM CDT, a severe thunderstorm was located over Industry, or
  11 miles south of Macomb, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Industry, Pennington Point and Doddsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4028 9073 4043 9064 4040 9045 4028 9045
TIME...MOT...LOC 1645Z 294DEG 27KT 4032 9061 

HAIL...1.00IN
WIND...<50MPH
 
$$

RP Kinney
3 follow-up statements
270 
WWUS53 KDVN 091650
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1150 AM CDT SAT JUN 9 2018

ILC109-091730-
/O.CON.KDVN.SV.W.0048.000000T0000Z-180609T1730Z/
McDonough IL-
1150 AM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN MCDONOUGH COUNTY...

At 1149 AM CDT, a severe thunderstorm was located over Industry, or
12 miles north of Rushville, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Industry and Doddsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 9070 4036 9065 4038 9046 4028 9045
TIME...MOT...LOC 1649Z 296DEG 26KT 4030 9058 

HAIL...1.00IN
WIND...<50MPH
 
$$

RP Kinney
977 
WWUS53 KDVN 091656
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1156 AM CDT SAT JUN 9 2018

ILC109-091730-
/O.CON.KDVN.SV.W.0048.000000T0000Z-180609T1730Z/
McDonough IL-
1156 AM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN MCDONOUGH COUNTY...

At 1155 AM CDT, a severe thunderstorm was located near Industry, or
11 miles north of Rushville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
South of Industry and Doddsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 9069 4033 9065 4034 9046 4028 9045
TIME...MOT...LOC 1655Z 292DEG 25KT 4029 9053 

HAIL...0.75IN
WIND...60MPH
 
$$

RP Kinney
994 
WWUS53 KDVN 091705
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1205 PM CDT SAT JUN 9 2018

ILC109-091715-
/O.CAN.KDVN.SV.W.0048.000000T0000Z-180609T1730Z/
McDonough IL-
1205 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDONOUGH COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4028 9069 4033 9065 4034 9046 4028 9045
TIME...MOT...LOC 1703Z 294DEG 27KT 4026 9044 

$$

RP Kinney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:59 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 9, 6:59 AM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
659 AM CDT Sat Jun 9 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 338 AM CDT Sat Jun 9 2018

Low level moisture transport of high PWAT air was riding up over a
stalled boundary that extended from central IA, to se IA to
central IL. Thunderstorms have been rather numerous north of the
boundary across portions of eastern IA and nw IL. Some of these
storms have dumped heavy rainfall with doppler radar estimating up
to 5 inches in sw Rock Island county (that particular storm was
stationary for a couple of hours).

Meanwhile, a rather long-lived MCS was pushing into eastern NE and
has been producing wind damage and large hail.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 338 AM CDT Sat Jun 9 2018

Forecast focus on re-development of storms.

Today: LLJ should weaken and veer westerly for a time this
morning, allowing for a diminishing trend in the thunderstorms
across portions of eastern IA and nw IL. The late morning and
early afternoon hours should be mainly dry (can't rule out some
isolated showers or storms). The MCS out west should weaken
considerably as it pushes into central IA this morning. Assuming
enough sunshine this afternoon the atmosphere should reload later
and the LLJ (albeit weak) backs again to the southwest. The
weakening MCS may produce a boundary or MCV for additional storms
to fire on as the afternoon progesses, which is supported by the
NAMNEST/HRRR. Shear will remain rather weak, but SBCAPES should
rise to at least 4000 j/kg which would support multi-cell clusters
or bowing segments with damaging winds/large hail. For now SPC has
a marginal risk across the dvn cwa, but this will need to be
monitored for a possible upgrade to slight in portions of the
area. Highs will be in the 80s to around 90.

Tonight: At least scattered to numerous thunderstorms will
continue as the LLJ once again impinges on a stalled boundary
across the area. A few storms may be severe and also produce
torrential rainfall. Lows will be in the 60s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 338 AM CDT Sat Jun 9 2018

Sunday and Monday: The pattern remains locked in place with the
dvn cwa on the edge of the heat dome. Rounds of thunderstorms
should continue and some of these storms may be severe. SPC has a
marginal risk for both days. Later on Monday into Monday night a
somewhat stronger cold front arrives. This looks to be a better
set-up for severe as deep layer shear should be stronger. SPC has
a slight risk in southern MN/central IA/nw MO but this will need
to be monitored to see if these storms can remain severe as they
push into the dvn cwa probably Monday evening. Highs should be
well into the 80s to lower 90s.

Tuesday and Wednesday: With the passage of the cold front this
looks to be a quiet period with comfortable temperatures and
humidity. Highs will be in the 70s to lower 80s with lows in the
50s to lower 60s.

Thursday and Friday: The heat dome builds back northward putting
the area into the active pattern once again, with several rounds
of thunderstorms possible. However, this far out it is difficult
to determine the timing/location of MCS's or the severe risk.
Highs will push well into the 80s to near 90 once again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 700 AM CDT Sat Jun 9 2018

MVFR cigs/vis in/near tstms othw VFR conds to prevail. Scattered
thunderstorms this morning then becoming more numerous later this
afternoon into tonight. The thunderstorms shouild impact especially
KCID/KDBQ/KMLI terminals which are north of a stalled frontal
boundary draped across southeast Iowa. Low confidence in coverage
so will mention only VCTS for now rather than prevailing.
Southeast to south winds around 10 knots or less.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, Jun 9, 9:43 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
943 AM CDT Sat Jun 9 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
943 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a slight risk for severe storms
across most of the outlook area today and tonight.

Scattered thunderstorms will continue to move east across much of
the Outlook Area through late morning before diminishing by early
afternoon. A few of the storms may still have the capability to
produce hail up to the size of quarters, but more of threat will
be torrential rainfall and very heavy rainfall rates. Frequent
lightning will also accompany the storms.

Then, depending on cloud cover an how much we can heat up, more
thunderstorms should re-develop later this afternoon and continue
into tonight. Some of the storms may be severe with large hail
and damaging winds the main threat. Isolated tornadoes will also
be possible with a strong storm moving along a frontal boundary.
More torrential rain and frequent lightning will also accompany
these storms, which could lead to flash flooding across areas
already hit by recent heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The Storm Prediction Center has a marginal risk for severe storms
across the outlook area for Sunday and Monday.

Additional rounds of thunderstorms can be expected Sunday and
Monday, as a cold front gradually pushes towards the area. Some of
these storms may be severe with large hail and damaging winds the
main threat. The cold front will push across the area by Monday night.

Hot conditions are expected Monday afternoon especially south of
Interstate 80. Heat indices should soar well into the 90s to near 100.

Thursday and Friday: More chances for thunderstorms can be
expected. However, it is too early to determine the severe risk
for late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

12

In the hours before

Local storm report, Jun 9, 10:00 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND DMG     1 SE CAMANCHE           41.78N 90.25W
06/09/2018                   CLINTON            IA   NWS EMPLOYEE

            LARGE TREE 3 FT IN DIAMETER SNAPPED HALF WAY
            UP NEAR THE CAMANCHE MARINA. TIME ESTIMATED
            FROM RADAR SIGNATURE.

&&
Local storm report, Jun 9, 10:06 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND DMG     2 WSW ALBANY            41.77N 90.26W
06/09/2018                   ROCK ISLAND        IL   NWS EMPLOYEE

            SEVERAL 4 TO 6 INCH DIAMETER TREES DOWN ON
            MISSISSIPPI RIVER SHORELINE. TIME ESTIMATED
            FROM RADAR SIGNATURE.

&&
Special weather statement, Jun 9, 10:06 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1006 AM CDT SAT JUN 9 2018

ILC071-187-091545-
Henderson-Warren-
1006 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENDERSON AND
CENTRAL WARREN COUNTIES UNTIL 1045 AM CDT...

At 1006 AM CDT, a strong thunderstorm was located over Rozetta, or
near Oquawka, moving east southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monmouth, Kirkwood, Little York, Rozetta, Coldbrook, Bald Bluff,
Berwick, Ormonde, Gerlaw, Ponemah, Larchland, Monmouth Municipal
Airport, Cameron and Eleanor.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4089 9094 4105 9088 4098 9044 4072 9045
TIME...MOT...LOC 1506Z 291DEG 24KT 4097 9084

RP Kinney
Local storm report, Jun 9, 10:34 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1034 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY RAIN       CENTER HILL             42.09N 90.05W
06/09/2018  M2.30 INCH       CARROLL            IL   TRAINED SPOTTER

            OVERNIGHT RAINFALL TOTAL.

&&

PS
Special weather statement, Jun 9, 10:39 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1039 AM CDT SAT JUN 9 2018

ILC067-071-109-187-IAC057-111-091645-
Hancock-Henderson-Warren-McDonough-Des Moines-Lee-
1039 AM CDT SAT JUN 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK...HENDERSON...
WARREN...MCDONOUGH...SOUTHEASTERN DES MOINES AND NORTHEASTERN LEE
COUNTIES UNTIL 1145 AM CDT...

At 1038 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Gulf Port to near Blandinsville to near
Bowen. Movement was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Burlington, Macomb, Fort Madison, Monmouth, Carthage, Bushnell, West
Burlington, Hamilton, Colchester, La Harpe, Roseville, Dallas City,
Stronghurst, Kirkwood, Blandinsville, Augusta, Bowen, Industry, Good
Hope and Prairie City.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4020 9127 4021 9136 4050 9133 4090 9118
      4091 9044 4052 9045 4043 9046 4028 9045
      4028 9091 4019 9091
TIME...MOT...LOC 1538Z 279DEG 19KT 4083 9108 4050 9095 4019 9101

RP Kinney
Special weather statement, Jun 9, 11:11 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1111 AM CDT SAT JUN 9 2018

ILC067-109-091715-
Hancock-McDonough-
1111 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK AND
SOUTHERN MCDONOUGH COUNTIES UNTIL 1215 PM CDT...

At 1110 AM CDT, a strong thunderstorm was located near Colmar, or 10
miles southeast of Carthage, moving east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Colchester, Augusta, Bowen, Industry, Tennessee, Fandon, Colmar,
Plymouth, Pennington Point, Doddsville and Hancock County
Fairgrounds.

LAT...LON 4020 9109 4045 9102 4040 9045 4028 9045
      4028 9091 4019 9091
TIME...MOT...LOC 1610Z 285DEG 14KT 4035 9096

RP Kinney

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM CDTSpecial Weather StatementDVNJo Daviess, Stephenson61 min
Jun 8, 8:46 PM CDTSpecial Weather StatementDVNJo Daviess59 min
Jun 9, 12:08 AM CDTSpecial Weather StatementDVNMercer37 min
Jun 9, 12:16 AM CDTSevere Thunderstorm WarningDVNRock Island44 min
Jun 9, 12:43 AM CDTFlash Flood WarningDVNRock Island2 hr
Jun 9, 4:28 AM CDTSevere Thunderstorm WarningDVNCarroll, Henry, Rock Island, Whiteside47 min
Jun 9, 5:02 AM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside43 min
Jun 9, 10:06 AM CDTSpecial Weather StatementDVNWarren39 min
Jun 9, 10:39 AM CDTSpecial Weather StatementDVNHancock, Henderson, McDonough, Warren66 min
Jun 9, 11:11 AM CDTSpecial Weather StatementDVNMcDonough64 min
Jun 9, 11:47 AM CDTSpecial Weather StatementDVNMcDonough43 min
Jun 9, 3:01 PM CDTFlash Flood WatchDVNBureau, Carroll, Henry, Jo Daviess, Putnam, Rock Island and 2 more16 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.